The Truth about Weight Loss Pills.
I, like many medical professionals, see a benefit in taking supplements as they were intended (as a supplement! Ha.). Unless we have the perfect intake of fruits and vegetables, it’s actually highly recommended to take a multivitamin. I recommend certain products for all my clients based on general population needs (probiotics for gut health, fish oil for cholesterol, etc.). Weight loss pills, however, can be very dangerous.
What are the Ingredients in Weight Loss Pills?
Weight loss pills are often composed of ingredients that are called stimulants. Stimulants are defined as substance that raise levels of physiological or nervous activity in the body. While they are touted to decrease appetite and increase energy, they come with a slew of side effects. Examples of common stimulants are below.
- Ma Huang
- Bitter Orange
The National Institute of Health has a more extensive list here if you have a product in which you have questions (2).
What are the Side Effects of Weight Loss Pills?
1. HEART PROBLEMS
The most serious side effects of weight loss pills are the stimulant ingredients. Stimulants increase blood pressure and heart rate. They can cause heart palpitations, rapid breathing, tachycardia, heart attack, stroke and seizures. In people with already compromised heart function, these side effects can be detrimental.
2. INCREASED ANXIETY
The same stimulants that cause heart problems can also increase feelings of anxiety, paranoia, and depression. They can also cause irritability, mood swings and feelings of nervousness. In more serious cases, these ingredients can lead to panic attacks or even suicidal ideation.
3. TROUBLE SLEEPING
Anxiety and sleep disorder go hand in hand so it isn’t surprising that another side effect of weight loss pills is insomnia. Imagine drinking several cups of coffee then trying to go to sleep! This is complicated by the vicious cycle of taking more stimulants to stay awake during the day. The side effects of sleep disorder are daytime grogginess, increase in irritability and increase in appetite.
4. GI ISSUES
The absolute worst in my book! Gastrointestinal problems can be as simple as stomach pain but a severe as diarrhea and vomiting. As a registered dietitian, my concern when the gastrointestinal tract is compromised is the inability to absorb vitamins and minerals. Weight loss may be achieved but at the expense of your long-term health and wellness.
Finally, there is concern for addiction, even with over the counter drugs. Weight loss pills may come with guidelines for small doses and short term use, but can be abused by the consumer. This overuse leads to higher risk for side effects and symptoms.
Bottom line, these products can be dangerous. And, y’all, if there really was a magic pill, I’d be taking it!
The Bottom Line about Weight Loss Pills.
[/et_pb_text][/et_pb_column][/et_pb_row][et_pb_row _builder_version=”3.24″][et_pb_column type=”4_4″ _builder_version=”3.24″][et_pb_text _builder_version=”3.24″ custom_padding=”||0px|||”]New weight loss medications are created regularly in the US. Many are banned by the U.S. Food and Drug Administration (FDA). In fact, the FDA has a database that is updated DAILY regarding supplements promoting false health claims or utilizing dangerous ingredients. The list can be found here.
The point? Have you tried the pills? Have you taken a supplement and lost weight, only to gain it back? I know it is frustrating. I want you to know that there is hope! A slow and steady weight loss program will work! I often tell my clients, let’s just take a deep breath and do this together. It won’t be magic, and it will take effort, but you will succeed.
Thanks for letting me rant. Please research and know what you are putting in your body. I’ve cited all my sources below because my mother is an English teacher and she’d be really mad if I didn’t.
Kate at The Dietitian Diet
Let me help make your life a little easier! Download the free meal planning checklist and guide below. It comes with a week of meal plans and 16 NEW RECIPES for your family!